Tornadoes · United States · Michigan · 2015
EF1 tornado, Kilmanagh to Rescue, Michigan, August 2, 2015
From Kilmanagh to Rescue, this EF1 tornado ran 7.0 miles across Huron County on August 2, 2015, touching down at 6:39 PM EDT and reaching 100 yards wide. It killed nobody, and did $50,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- August 2, 2015
- Touchdown
- 6:39 PM EDT (22:39 UTC)
- Lifted
- 6:44 PM EDT (22:44 UTC)
- On the ground
- 5 minutes
- Path length
- 7.0 miles (11.2 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- County
- Huron County
- Touchdown point
- 43.728, -83.318
- Lift-off point
- 43.732, -83.179
- Record number
- 1508021639-01
The damage survey
18 damage points were recorded along this path by NWS DTX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 95 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Temperatures soaring into the lower 90s across much of Southeast Michigan set the stage for severe storms as a strong cold front dropped south into southern Lower Michigan. First round of storms developed near Saginaw Bay during the early afternoon hours. A second round of storms arrived during the evening hours, spawning an EF1 tornado in Owendale in western Huron County. The solid line of storms then tracked south through all of southeast Michigan, exiting the State shortly after midnight. Sporadic wind damage occurred, leaving over 60,000 DTE customers without power. Rainfall totals exceeded 2 inches in isolated spots. There was also golf ball size hail reported near Saginaw.
A tornado touched down 0.25 miles west of the intersection of Sebewaing and Shebeon roads. The tornado traveled along or just north of Sebewaing road for its lifespan as it moved eastward. After the tornado touched down it quickly intensified to EF1 with maximum winds of 90 mph. The roof and walls of a barn were destroyed, along with tree damage observed. And tree damage. Damage in Owendale included destruction of outbuildings, siding peeled off a garage, as well as trees snapped and uprooted. There was also a small warehouse with westward-facing garage doors blown in, a cinder block wall blown out, and uplifted roof. The tornado lifted just north of the intersection of Sebewaing and Elkton roads.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
The county was under a severe thunderstorm watch, issued at 22:29 UTC and running to 01:29 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 16:00 UTC | 02:00 UTC | Beach Hazard Statement | DTX |
| 17:33 UTC | 18:30 UTC | Severe Thunderstorm Warning | DTX |
| 18:18 UTC | 19:15 UTC | Severe Thunderstorm Warning | DTX |
| 21:45 UTC | 23:15 UTC | Severe Thunderstorm Warning | DTX |
| 22:24 UTC | 23:18 UTC | Severe Thunderstorm Warning | DTX |
| 22:29 UTC | 01:29 UTC | Severe Thunderstorm Watch | DTX |
| 23:08 UTC | 23:27 UTC | Severe Thunderstorm Warning | DTX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Enhanced Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:57 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the tornado touched down at Aug 2, 3:25 PM EDT, 3 hours 14 minutes earlier.
Area forecast discussion, Aug 2, 3:25 PM EDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 325 PM EDT SUN AUG 2 2015 .SHORT TERM...THIS AFTERNOON AND TONIGHT SCATTERED CONVECTION CONTINUES TO BUBBLE OVER FAR NORTHERN CWA ALONG WEST TO EAST OUTFLOW BOUNDARY STALLED OVER THAT AREA ALONG SOUTHERN PERIPHERY OF CONVECTIVE CLUSTER TRACK(S) FROM THIS MORNING AND EARLY AFTERNOON. EXPECT THIS ACTIVITY TO GRADUALLY INCREASE IN COVERAGE THROUGH THE REST OF THE AFTERNOON...AT LEAST NORTH OF THE INTERSTATE 69 CORRIDOR. GIVEN THE DEGREE OF INSTABILITY ADVECTING INTO AREA FROM THE WEST AND SOUTHWEST AND FEEDING THIS ACTIVITY...EXPECT SOME OF THESE STORMS TO BE SEVERE. TO THIS POINT...THIS ACTIVITY HAS HAS REMAIN CONFINED TO THE SAGINAW VALLEY AND NORTHERN THUMB. IF THIS REMAINS THE CASE...LATER ACTIVITY THIS EVENING SHOULD HAVE A STRAIGHT SHOT INTO THE AREA WITHIN TOO MUCH IMPEDANCE FROM STABILIZATION IN THE WAKE OF THIS LEAD CLUSTER OF SEVERE STORMS. THIS MAIN WIDESPREAD ACTIVITY...WHICH WILL SPREAD SOUTHWARD THROUGH THE AREA THIS EVENING...STILL LOOKS TO ORGANIZE FROM VARIOUS CONVECTIVE CLUSTERS CURRENTLY ACTIVE OVER NORTHERN WISCONSIN AND WESTERN NORTHERN LOWER MICHIGAN. AS A COLD FRONT AND STRONG UPPER LEVEL SUPPORT FROM AMPLIFYING UPPER TROUGH WORK INTO THE REGION...THESE CLUSTERS SHOULD COMBINE INTO A PRETTY SOLID LINE (OR TWO) OF STORMS AND ACCELERATE THROUGH SOUTHEAST LOWER MICHIGAN FROM MID TO LATE EVENING. WHILE LATE DAY INSTABILITY...CURRENTLY 2500 J/KG OF MLCAPE...WILL EASE BY THIS TIME...HIGH BULK SHEAR FROM STRONG WIND FIELD...ALONG WITH GENERAL UPSCALE ORGANIZATION OF THE MESOSCALE SYSTEM...SHOULD SUPPORT RATHER WIDESPREAD WIND DAMAGE. AS OF 3 PM...IT APPEARS THE STORM CLUSTER THAT WILL LIKELY BECOME OUR MAIN EVENT THIS EVENING IS ORGANIZING OVER NORTHERN WISCONSIN AS THE FULL UPPER SUPPORT OF THE DEEPENING SHORTWAVE TROUGH IS NOW SPREADING INTO THIS AREA. THIS CURRENT LOCATION SUPPORTS A SLIGHTLY FASTER ADVANCE INTO THE AREA BY PERHAPS 1 OR 2 HOURS -VS- THE PREVIOUS FORECAST THINKING. THIS BASICALLY FOCUSES THIS NEXT ROUND OF SEVERE THUNDERSTORMS AT 23Z-00Z OVER THE FAR NORTHERN CWA TO 01Z- 02Z FLINT INTO NORTHERN METRO DETROIT...AND QUICKLY SOUTH FROM THERE THE REST OF THE EVENING AS WHAT WILL MOST LIKELY BE A FORWARD PROPAGATING MCS MATURES AND RACES THROUGH LOWER MICHIGAN. && .LONG TERM... UPPER LOW CENTER WILL SLOWLY TRACK FROM ONTARIO TO QUEBEC MONDAY AND TUESDAY. THIS WILL KEEP THE NORTHERN AND CENTRAL GREAT LAKES CONFINED WITHIN COOLER WEST TO NORTHWEST FLOW AROUND THE BACKSIDE OF THE SYSTEM. COOLER AND QUIETER WEATHER CAN BE EXPECTED FOR THE FIRST PART OF THE WORK WEEK...ALTHOUGH A FEW SHORTWAVE TROUGHS WILL STILL PIVOT DOWN ACROSS MICHIGAN. MODELS ARE STILL KEYING IN ON A SECONDARY COLD FRONT DROPPING DOWN THROUGH NORTHERN AND CENTRAL LOWER MICHIGAN LATE MONDAY THROUGH THE FIRST PART OF MONDAY NIGHT. FORECAST CONTINUES TO CARRY A LOW CHANCE OF POPS FROM I-69 NORTH WHERE MORE MOISTURE WILL BE AVAILABLE AND WHERE COOLER MID-LEVEL AIR WILL OVERLAP WITH DIURNAL HEATING AHEAD OF THE FRONT. THE SECONDARY FRONT WILL REMAIN SETTLED OVER CENTRAL MICHIGAN INTO TUESDAY...AND MAY AGAIN PROVIDE A FOCUS FOR SHOWERS AND A FEW THUNDERSTORMS TUESDAY AFTERNOON/EVENING AS A SHORTWAVE TROUGH CLIPS ACROSS THE REGION. CONDITIONS WILL FEEL COOLER WITH DEWPOINTS DROPPING INTO MORE COMFORTABLE READINGS IN THE 50S...AND AS DAYTIME HIGHS ONLY REACH INTO THE MID 70S TO LOW 80S MONDAY AND INTO THE 70S ON TUESDAY. WEDNESDAY THROUGH SUNDAY. FAIR WEATHER IS STILL ON TRACK FOR WEDNESDAY AS HIGH PRESSURE MOVES OVER THE REGION. DRY CONDITIONS SHOULD HOLD OVER MOST OF SOUTHEAST MICHIGAN ON THURSDAY MORNING...WITH EXCEPTION OF THE SOUTHERN MOST COUNTIES WHERE SCATTERED SHOWERS WILL BEGIN TO POP. CHANCES OF SHOWERS AND THUNDERSTORMS WILL SPREAD NORTHWARD THROUGH THE AFTERNOON AND EVENING OFF LOW PUSHING INTO NORTHERN OHIO. CONFIDENCE AND TIMING ON THIS SYSTEM IS LOW TO MODERATE DUE TO MODEL INCONSISTENCIES. POTENTIAL FOR SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL LINGER INTO SATURDAY. && .MARINE... STRONG SOUTHWEST WINDS WITH GUSTS OF 25 TO 30 KNOTS WILL CONTINUE INTO TONIGHT IN ADVANCE OF A COLD FRONT DROPPING THROUGH THE GREAT LAKES. THE STRONGEST WINDS WILL BE OVER SAGINAW BAY...WHERE SOUTHWEST WINDS WILL FUNNEL. THE FRONT AND A WARM AND UNSTABLE AIRMASS PRECEDING IT WILL ALSO PROVIDE ROUNDS OF SHOWERS AND THUNDERSTORMS THROUGH TONIGHT...SOME OF WHICH WILL BE SEVERE. THE MOST LIKELY THREAT WITH THUNDERSTORMS WILL BE WIND GUSTS TO 50 KNOTS. WINDS WILL TURN WEST AND THEN NORTHWEST BEHIND THE FRONT MONDAY. WIND SPEEDS MONDAY LOOK TO BE GREATEST OVER NORTHERN LAKE HURON...WHERE THEY WILL REACH BETWEEN 15 TO 25 KNOTS MONDAY NIGHT THROUGH TUESDAY NIGHT AS COOLER AIR SETTLES OVER THE CENTRAL GREAT LAKES REGION. && .AVIATION...ISSUED 146 PM EDT SUN AUG 2 2015 THUNDERSTORMS TO THE NORTH SHOULD CONGEAL AND DROP SOUTH THROUGH AREA THIS EVENING AS A COLD FRONT DROPS SOUTH THROUGH THE CENTRAL GREAT LAKES. EXPECT A DECENT CHANCE OF A POCKETS OF SEVERE WEATHER WITHIN THIS EXPECTED AREA OF THUNDERSTORMS...WHICH WILL MOST LIKELY PROGRESS FROM MBS AT 00Z-01Z TO THE I-94 TERMINALS BY 03Z-05Z AND THEN EXIT SOUTH OF WHOLE AREA AFTER 06-07Z. OTHERWISE THAN PATCHY LATE NIGHT FOG TONIGHT...VFR CONDITIONS SHOULD...ONCE AGAIN...BE THE RULE ONCE THE STORMY WEATHER ENDS TONIGHT. FOR DTW...MOST PROBABLE TIME FOR TSTORMS WILL BE 03-06Z IN ADVANCE OF APPROACHING COLD FRONT. //DTW THRESHOLD PROBABILITIES... * LOW FOR TSTORMS THIS AFTN. MEDIUM AFTER 03Z TONIGHT. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...BEACH HAZARDS STATEMENT UNTIL 10 PM EDT THIS EVENING FOR MIZ049. LAKE HURON...SMALL CRAFT ADVISORY UNTIL 4 AM EDT MONDAY FOR LHZ421-422-441>443. LAKE ST CLAIR...SMALL CRAFT ADVISORY UNTIL 4 AM EDT MONDAY FOR LCZ460. MICHIGAN WATERS OF LAKE ERIE...SMALL CRAFT ADVISORY UNTIL 4 AM EDT MONDAY FOR LEZ444. && SHORT TERM...DG LONG TERM....HLO/DE MARINE.......HLO AVIATION.....DG YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Aug 2, 4:19 PM EDT, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 419 PM EDT SUN AUG 2 2015 MIZ047>049-053>055-060>063-068>070-075-076-082-083-032030- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 419 PM EDT SUN AUG 2 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TONIGHT THUNDERSTORMS WILL CONTINUE TO DEVELOP AHEAD OF AND ALONG A COLD FRONT THIS EVENING AND TONIGHT...WITH AN INCREASE IN COVERAGE EXPECTED THROUGH THE EVENING HOURS. SOME OF THESE STORMS ARE EXPECTED TO BE SEVERE...ESPECIALLY BEFORE 2 AM. THE PRIMARY THREAT WILL BE DAMAGING WIND GUSTS TO 60 MPH...HOWEVER LARGE HAIL TO ONE INCH IN DIAMETER AND AN ISOLATED TORNADO ARE ALSO POSSIBLE. STORM MOTION WILL BE WEST TO EAST AT 40 MPH. A BEACH HAZARDS STATEMENT IS ALSO IN EFFECT FOR HURON COUNTY. SEE THE LATEST COASTAL HAZARD MESSAGE FOR DETAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-032030- LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 419 PM EDT SUN AUG 2 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TONIGHT THUNDERSTORMS WILL CONTINUE TO DEVELOP AHEAD OF AND ALONG A COLD FRONT THIS EVENING AND TONIGHT...WITH AN INCREASE IN COVERAGE EXPECTED THROUGH THE EVENING HOURS. SOME OF THESE STORMS ARE EXPECTED TO BE SEVERE...ESPECIALLY BEFORE 2 AM. THE PRIMARY THREAT WILL BE DAMAGING WIND GUSTS TO 50 KNOTS...HOWEVER LARGE HAIL TO ONE INCH IN DIAMETER AND AN ISOLATED TORNADO ARE ALSO POSSIBLE. STORM MOTION WILL BE WEST TO EAST AT 35 KNOTS. A BEACH HAZARDS STATEMENT IS IN EFFECT FOR HURON COUNTY. SEE THE LATEST COASTAL HAZARD MESSAGE FOR DETAIL. SMALL CRAFT ADVISORIES ARE IN EFFECT. SEE THE FORECAST FOR DETAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE). HLO
In the hours before
Local storm report, Aug 2, 4:27 PM EDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
427 PM EDT SUN AUG 02 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0234 PM TSTM WND DMG 29 ENE HARBOR BEACH 43.97N 82.09W
08/02/2015 XXX XX TRAINED SPOTTER
MULTIPLE LARGE TREE LIMBS DOWN RANGING FROM 1 TO 2 FEET
IN DAIMETER. HALF A 60 FT PINE TREE WAS SHEARD OFF. MINOR
DAMAGE SIDING AND ROOF EDGE FROM TREE BRANCHES.
&&
DELLIOTTLocal storm report, Aug 2, 4:33 PM EDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
433 PM EDT SUN AUG 02 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0234 PM TSTM WND DMG 5 WNW KINDE 43.97N 83.08W
08/02/2015 HURON MI TRAINED SPOTTER
2 FOOT DIAMETER TREE LIMB BLOCKING ROAD.
&&
DELLIOTTLocal storm report, Aug 2, 4:46 PM EDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
446 PM EDT SUN AUG 02 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND GST HARBOR BEACH 43.85N 82.65W
08/02/2015 M52.00 MPH HURON MI BUOY
HRBM4 BUOY 45KT OT 52 MPH WIND
&&
DELLIOTTLocal storm report, Aug 2, 4:49 PM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
449 PM EDT SUN AUG 02 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0234 PM TSTM WND DMG 5 WNW KINDE 43.97N 83.09W
08/02/2015 HURON MI TRAINED SPOTTER
MULTIPLE LARGE TREE LIMBS DOWN RANGING FROM 1 TO 2 FEET
IN DAIMETER. HALF A 60 FT PINE TREE WAS SHEARD OFF. MINOR
DAMAGE SIDING AND ROOF EDGE FROM TREE BRANCHES.
&&
DELLIOTTLocal storm report, Aug 2, 5:47 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
547 PM EDT SUN AUG 02 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 2 NW FAIRGROVE 43.54N 83.57W
08/02/2015 M1.00 INCH TUSCOLA MI PUBLIC
&&
DTLocal storm report, Aug 2, 6:33 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
633 PM EDT SUN AUG 02 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND GST 8 ESE AU GRES 44.02N 83.54W
08/02/2015 M45.00 MPH LHZ421 MI BUOY
GRAVELLY SHOALS BUOY 39 KT OR 45 MPH WIND GUST.
&&
DELLIOTTThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Detroit, MI (KDTX), 12:00Z
10.7 hours before the tornado, 113 km from the path. August 2, 2015.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -186 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1599 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.7 K/km
Detroit, MI (KDTX), 00:00Z
1.3 hours after it, 113 km from the path. August 3, 2015.
- Mixed-layer CAPE
- 1330 J/kg
- Mixed-layer CIN
- -42 J/kg
- Surface CAPE
- 2394 J/kg
- Mixed-layer LCL
- 1772 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 192 m²/s²
- 0-3 km storm-relative helicity
- 339 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 12.1
- 0-3 km lapse rate
- 7.4 K/km
The surface observations
Bad Axe (BAX), 22 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 20:55 UTC | 73 | 65.48 | 210° 8 kt | 1004.4 | ||
| 21:15 UTC | 72.32 | 65 | 200° 10 kt | 1003.4 | +RA | |
| 21:35 UTC | 71.42 | 65.3 | 170° 8 kt | 1002.4 | ||
| 21:55 UTC | 70.16 | 66 | 180° 7 kt | 1002.4 | ||
| 22:15 UTC | 69.8 | 65.84 | 200° 6 kt | 1002 | ||
| 22:35 UTC | 65.3 | 58 | 40° 14 kt | 27 | 1002.4 | |
| 22:55 UTC | 62.6 | 58 | 350° 17 kt | 22 | 1003.4 | |
| 23:15 UTC | 61.7 | 59.72 | 350° 11 kt | 1003.7 | +RA | |
| 23:35 UTC | 64.22 | 61.52 | 340° 18 kt | 29 | 1005.4 | +RA |
| 23:55 UTC | 63.86 | 60 | 350° 15 kt | 21 | 1005.8 | RA |
| 00:15 UTC | 63.5 | 59.54 | 10° 9 kt | 16 | 1005.8 | RA |
| 00:35 UTC | 63.5 | 59.72 | 330° 8 kt | 1007.8 | +RA |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Detroit radar (KDTX), 116 km away, was scanning. The volume nearest the touchdown began at 22:39 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 20:30 UTC | HAIL 1 | 2 Nw Fairgrove | Tuscola, MI | |
| 21:42 UTC | HAIL 1.5 | Au Gres | Arenac, MI | SPOTTER RELAYED REPORT AND PICTURE VIA SOCIAL MEDIA. |
| 22:05 UTC | TSTM WND DMG | Caseville | Huron, MI | PUBLIC REPORTS NUMEROUS TREES DOWN |
| 22:05 UTC | HAIL 1 | Caseville | Huron, MI | |
| 22:20 UTC | TSTM WND DMG | 5 E Sebewaing | Huron, MI | ROAD CLOSED BETWEEN SEBEWAING AND OWENDALE DUE TO FALLEN TREES |
| 22:40 UTC | TORNADO | Owendale | Huron, MI | VIDEO OF TORNADO NEAR OWENDALE SENT VIA FACEBOOK. CENTRAL DISPATCH CONFIRMS THAT A FIREFIGHTER WITNESSED THE TORNADO. EXTENT OF DAMAGE UNKNOWN AT THIS TIME. |
| 22:40 UTC | TORNADO | Owendale | Huron, MI | VIDEO OF TORNADO NEAR OWENDALE SENT VIA FACEBOOK. CENTRAL DISPATCH CONFIRMS THAT A FIREFIGHTER WITNESSED THE TORNADO. EMERGENCY MANAGER REPORTS DAMAGE TO SEVERAL BUILDINGS IN OWENDALE INCLUDING THE SCHOOL ROOF. TOPS OF T |
| 22:41 UTC | TSTM WND DMG | Unionville | Tuscola, MI | NUMEROUS TREES AND WIRES DOWN, SOME BLOCKING ROADS |
| 22:42 UTC | HAIL 1 | 1 S Pigeon | Huron, MI | ALSO SMALL BRANCHES DOWN 2 INCHES IN DIAMETER |
| 22:43 UTC | TSTM WND DMG | Pigeon | Huron, MI | LARGE MAPLE TREE UPROOTED. LARGE 10 INCH DIAMETER BRANCHES DOWN. DIME SIZE HAIL ALSO REPORTED. ESTIMATED WIND 45 MPH. |
| 22:45 UTC | TSTM WND DMG | Pigeon | Huron, MI | MULTIPLE TREE BRANCHES 6 TO 10 INCHES IN DIAMETER DOWN THROUGHOUT PIGEON |
| 22:52 UTC | HAIL 0.88 | 4 Wsw Bad Axe | Huron, MI | |
| 22:55 UTC | TSTM WND GST 45 | 3 Sw Caro | Tuscola, MI | AT TUSCOLA AREA AIRPORT /KCFS/ |
| 22:56 UTC | HAIL 0.75 | Bad Axe | Huron, MI | |
| 22:57 UTC | TSTM WND DMG | Bad Axe | Huron, MI | MULTIPLE TREES AND LARGE BRANCHES DOWN. BRANCHES APPROX. 10 INCHES IN DIAMETER. DIME SIZE HAIL. EST. WIND GUST TO 45 MPH. |
| 22:59 UTC | TSTM WND DMG | Cass City | Tuscola, MI | NUMEROUS TREES AND WIRES DOWN, SOME BLOCKING ROADS |
| 23:00 UTC | HAIL 0.88 | 4 Nnw Saginaw | Saginaw, MI | AT SCHUST RD AND BAY RD IN SAGINAW |
| 23:02 UTC | TSTM WND DMG | 1 S Ivanhoe | Huron, MI | NUMEROUS TREES AND LARGE LIMBS DOWN ALONG M53 FROM HURON/SANILAC COUNTY LINE TO ATWATER ROAD |
| 23:02 UTC | TSTM WND DMG | 1 S Ubly | Huron, MI | MULTIPLE TREES AND POWERLINES DOWN. |
| 23:04 UTC | TSTM WND DMG | 3 S Ubly | Sanilac, MI | LARGE MAPLE TREE LIMBS DOWN |
| 23:09 UTC | TSTM WND DMG | 5 Wsw Argyle | Sanilac, MI | SANILAC COUNTY DISPATCH REPORTS NUMEROUS TREES AND WIRES DOWN THROUGHOUT COUNTY |
| 23:12 UTC | HAIL 1 | Ssw Harbor Beach | Huron, MI | |
| 23:19 UTC | TSTM WND DMG | Marlette | Sanilac, MI | SEVERAL LARGE BRANCHES DOWN |
| 23:20 UTC | TSTM WND DMG | N Sandusky | Sanilac, MI | LARGE TREE DOWN |
| 23:26 UTC | TSTM WND DMG | Vassar | Tuscola, MI | NUMEROUS TREES AND WIRES DOWN, SOME BLOCKING ROADS |
| 23:29 UTC | TSTM WND DMG | Mayville | Tuscola, MI | NUMEROUS TREES AND WIRES DOWN ACROSS COUNTY, SOME BLOCKING ROADS |
| 23:35 UTC | HEAVY RAIN 1.17 | Pinconning | Bay, MI | 1 HOUR TOTAL |
| 23:36 UTC | HAIL 1 | 5 Sw Caro | Tuscola, MI | 1 INCH HAIL/LOST POWER |
| 23:40 UTC | TSTM WND DMG | 2 W Peck | Sanilac, MI | NUMEROUS MEDIUM SIZE BRANCHES DOWN |
| 23:56 UTC | TSTM WND DMG | Kawkawlin | Bay, MI | WIRES AND BRANCHES DOWN |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2015 tornado in MichiganEvery tornado in Michigan since 1950Warnings in force in Michigan nowThe forecast where you are
The other tornadoes of August 2, 2015
4 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.